Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Trudinger inequalities without derivatives

Authors: Paul MacManus and Carlos Pérez
Journal: Trans. Amer. Math. Soc. 354 (2002), 1997-2012
MSC (2000): Primary 46E35; Secondary 46E30, 42B25
Published electronically: January 7, 2002
MathSciNet review: 1881027
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the Trudinger inequality holds on connected homogeneous spaces for functions satisfying a very weak type of Poincaré inequality. We also illustrate the connection between this result and the John-Nirenberg theorem for BMO.

References [Enhancements On Off] (What's this?)

  • [Ad] D.R. Adams, A sharp inequality of Moser for higher order derivatives, Annals of Mathematics 128 (1988), 385-398. MR 89i:46034
  • [AH] D.R. Adams and L.I. Hedberg, Function spaces and potential theory, Grundlehren Math. Wiss., vol. 314, Springer Verlag, (1996). MR 97j:46024
  • [B] Bojarski, B., Remarks on Sobolev imbedding inequalities, Lecture Notes in Math. 1351, Springer, 1988, 52-68. MR 90b:46068
  • [Bo] Boman, J. $L^p$-estimates for very strongly elliptic systems, Department of Mathematics, University of Stockholm, Sweden (1982), Report no. 29.
  • [Buc] S. Buckley, Inequalities of John-Nirenberg type in doubling spaces, J. d'Analyse Math. 79 (1999), 215-240. MR 2001f:46059
  • [Bu] P. Buser, A note on the isoperimetric constant, Ann. Scient. Ec. Norm. Sup. 15 (1982), 213-230. MR 84e:58076
  • [CW] R. Coifman and G. Weiss, Analyse harmonique non-commutative sur certains espaces homogènes, Lect. Notes Math. 242, Springer Verlag, (1971). MR 58:17690
  • [FP] C. Fefferman and D. H. Phong, Subelliptic eigenvalue problems, Conf. on Harmonic Anal. in Honor of A. Zygmund (Chicago, 1981), Wadsworth, Belmont, CA, 1983, pp. 590-606. MR 86c:35112
  • [Fr] B. Franchi, Inégalités de Sobolev pour des champs de vecteurs lipschitziens, C. R. Acad. Sci. Paris Sér. I Math. 311 (1990), 329-332. MR 91k:46028
  • [FGW] Franchi, B., Gutiérrez , C. E., Wheeden, R. L., Weighted Sobolev-Poincaré inequalities for Grushin type operators, Comm. Partial Differential Equations 19 (1994), 523-604. MR 96h:26019
  • [FPW] B. Franchi, C. Pérez and R. L. Wheeden, Self-improving properties of John-Nirenberg and Poincaré inequalities on spaces of homogeneous type, J. Funct. Anal. 153 (1998), 108-146. MR 99d:42042
  • [GN] N. Garofalo and D. Nhieu, Isoperimetric and Sobolev inequalities for Carnot-Carathédory spaces and the existence of minimal surfaces, Communications in Pure and Applied Mathematics, 69 (1996), 1081-1144. MR 97i:58032
  • [GT] D. Gilbarg and N.S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren Math. Wiss., vol. 69, Springer-Verlag, (1983).
  • [HaK1] P. Haj\lasz and P. Koskela, Sobolev meets Poincaré, C. R. Acad. Sci. Paris Sér. I Math. 320 (1995), 1211-1215. MR 96f:46062
  • [HaK2] P. Haj\lasz and P. Koskela, Sobolev met Poincaré, Mem. Amer. Math. Soc. 145 (2000), No. 688. MR 2000j:46063
  • [Je] D. Jerison, The Poincaré inequality for vector fields satisfying Hörmander's condition, Duke Math. J. 53 (1986), 503-523. MR 87i:35027
  • [Jo] J. L. Journé, Calderón-Zygmund operators, pseudo-differential operators and the Cauchy integral of Calderón, Lecture Notes in Math. 994 (1983), Springer Verlag. MR 85i:42021
  • [Ku] K. Kuratowski, Topology, Vol II, Academic Press, (1968). MR 41:4467
  • [L1] G. Lu, Embedding theorems on Campanato-Morrey spaces for vector fields of Hörmander, Approx. Theory Appl. (N.S.) (1998), no. 1, 69-80. MR 94h:46053
  • [L2] G. Lu, The sharp Poincaré inequality for free vector fields: An endpoint result, Revista Mat. Iberoamericana 10 (1994), 453-466. MR 96g:26023
  • [MP] P. MacManus and C. Pérez, Generalized Poincaré inequalities: Sharp self-improving properties, International Math. Research Notices 1998, no. 2, 101-116. MR 99k:42045
  • [MS] R. Macias and C. Segovia, Lipschitz functions on spaces of homogeneous type, Adv. in Math. 33 (1979), 257-270. MR 81c:32017a
  • [MMNO] J. Mateu, P. Mattila, A. Nicolau and J. Orobitg, BMO for nondoubling measures, Duke Math. J. 102 (2000), 533-565. MR 2001e:26019
  • [Mo] J. Moser, A sharp form of an inequality of N. Trudinger, Indiana J. of Math. 20 (1971), 1077-1092. MR 46:662
  • [NSW] A. Nagel, E. M. Stein and S. Wainger, Balls and metrics defined by vector fields, I: Basic properties, Acta Math. 155 (1985), 103-147. MR 86k:46049
  • [SCa] A. Sánchez-Calle, Fundamental solutions and geometry of the sums of squares of vector fields, Invent. Math. 78 (1984), 142-160. MR 86e:58078
  • [SCo] L. Saloff-Coste, Uniformly elliptic operators on Riemannian manifolds, J. Diff. Geometry 36 (1992), 417-450. MR 93m:58122
  • [SW] E. T. Sawyer and R. L. Wheeden, Weighted inequalities for fractional integrals on euclidean and homogeneous spaces, Amer. J. Math. 114 (1992), 813-874. MR 94i:42024
  • [ST] J.-O. Strömberg and A. Torchinsky, Weighted Hardy spaces, Lec. Notes in Math. Springer-Verlag 1381 (1989). MR 90j:42053
  • [Y] V. I. Yudovich, Some estimates connected with integral operators and with solutions of elliptic equations, Dokl. Akad. Nauk SSRR 138 (1961), 805-808 (Rusian); English transl., Soviet Math. Dokl. 2 (1961), 746-749. MR 25:4236
  • [W] R. L. Wheeden, A characterization of some weighted norm inequalities for the fractional maximal function, Studia Math. 107 (1993), 251-272. MR 94m:42044

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46E35, 46E30, 42B25

Retrieve articles in all journals with MSC (2000): 46E35, 46E30, 42B25

Additional Information

Paul MacManus
Affiliation: Department of Mathematics, National University of Ireland, Maynooth, Co. Kildare, Ireland
Address at time of publication: Phillips Exeter Academy, 20 Main St., Exeter, New Hampshire 03833

Carlos Pérez
Affiliation: Departamento de Análisis Matemático, Facultad de Matemáticas, Universidad de Sevilla, 41080 Sevilla, Spain

Received by editor(s): March 23, 1999
Received by editor(s) in revised form: July 30, 1999
Published electronically: January 7, 2002
Additional Notes: Supported by grant ERBFMBICT960939 of the TMR programme of the European Union. This research was carried out during a stay at the Universidad Autónoma de Madrid, and the author wishes to extend his thanks to the Department of Mathematics there.
Research partially supported by DGESIC grant PB98-0106, Spain.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society